For better or worse, one of the primary treatments of clinical depression is antidepressants and they come with a group of negative side effects. For some people, these side effects will be temporary and will go away on their own. For others, the side effects may not go away and, in fact, may become intolerable.
If side effects seem unendurable, you may be tempted to stop taking an antidepressant or to reduce your dose on your own. Don’t do it. Your symptoms may return, and stopping your antidepressant suddenly may cause withdrawal-like symptoms.
Symptoms include the following:
- Increased appetite
- Weight gain
- Dry mouth
- Blurred vision
- Problems passing urine
- Excessive sweating
- Heart palpitations
- Stiff neck
- Chest pains
- Muscle twitching
Some symptoms will go away as the body adjusts to the medication. Other side effects are more troubling and may require a change in medication or the addition of other medications to treat the side effects.
You shouldn’t feel uncomfortable or self-conscious if you have any of these side effects. You should, however, talk to your doctor about them, especially if they make you feel worse or the side effects themselves are unbearable.
Whatever you do, do not try and manage your dosage on your own. You need to talk to your doctor before making any changes to your medication. Do not suddenly quit taking your medication, because it could cause intense withdrawal symptoms or even a return of your depression.